Long-term antidepressant users are permanently damaging their bodies, according to the main medical experts.
Dr Tony Kendrick, professor of primary care at the University of Southampton, says that more urgent action is needed to encourage and support long-term users to get out of the medicine.
“By the time we discover what the effects of long-term use are it may be too slow to help those people, the effects could be permanent.
"If there is an increased risk of stroke or seizures or an effect on kidneys, these things can only come to light when you get older and it can be very difficult to treat them."
Antidepressants are expected to be accepted for nine months for the first depression episode and for a maximum of two years for those with more adventures. But more and more we are waiting for them longer.
NSS figures show that over the last decade, antidepressant prescriptions have doubled in England. Over 70 million were delivered in 2018.
Dr Kendrick says: "If you are at risk of recurrent relapse depression, then you can take advantage of long-term antidepressants, but over two years there is little evidence that it is being well maintained for you afterwards."
"We are looking at some of the long-term side effects. In general most people are okay but some people can get bleeding from the stomach, they can bleed in the brain so that they get strokes, they can get epileptic seizures.
Dr Kendrick said scientists are not sure exactly how the antidepressants work and so what long-term effects they may have.
A number of long-term users have accused the medical community of discouraging or deterring signals, which can cause anxiety, pain, palpitations, insomnia and brain zoms and live anywhere from month to year.
While many patients who are not coming out of SSRIs (selective serotonin reliever inhibitors) have problems, others can have serious and long-term effects that encourage some to restart their medication because the pain is intolerable or from worry that there is a sign that their depression is coming back.
Dr Joanna Moncrieff, senior clinical lecturer at University College London, believes that the intensity and length of properties should be withdrawn as a "demonstration that the drug has changed the body" in a way that d & d; may be permanent.
"We know that they can change the brain in an irreversible way that does not go apart with some other drugs, such as anti-psychotype.
"Due to the fact that the withdrawal of antidepressants can be extended so far it is clear that the drug has changed the brain and that these changes are going back to normal and it can sometimes happen that they do not go." back to normal. "
Dr Moncrieff believes that the medical community is too late when he is listening to patients' concerns.
"The public is talking about the effects of this withdrawal well for over ten years now," she said.
"It seems that there was no real idea, when the drugs were first developed and marketed, that they might withdraw a syndrome and would not try to research it … It is out because people who used antidepressants and tried to achieve them.
Research suggests that the last milligram of antidepressants is often the hardest to emerge, which means that medication needs to be lowered slowly. It is an area studied by Dr David Taylor, Professor of Psychopharmacology, King's College, London.
Although the drug itself continues to hit the brain, it can be severely withdrawn but Dr. Taylor that users should worry.
"With long-lasting treatment, the withdrawal of symptoms may occur higher and I consider that the severity of symptoms has also worsened," he said.
"Almost all people with antidepressant withdrawal will experience the feelings of this electric shock."
"They are called zaps… This is a sign that the brain is relocating after taking the antidepressant and a sign that antidepressants were doing something very heavy for the brain."
He says it is important to remember that antidepressants are very effective and save lives.
"I would say that a small minority of people whose experience of withdrawal is worse than the depression they were dealt with first, but I think antidepressants do much more than harm as a result.
However, it underlines that the severity and frequency of the withdrawal reaction is underestimated.
Official guidelines set out by NICE – the National Institute for Health and Care Excellence – advising GPs to advise patients that withdrawal symptoms are "usually mild and self-limiting more than one week, but that they can t be severe, especially if the drug suddenly shut ".
He says that the way to stop antidepressant treatment is to "gradually reduce the dose over four weeks". At the end of this year, however, it is expected that the advice will be updated.
Dr Taylor expects the new guidelines to suggest "greater flexibility in reducing the dose and in particular to the fact that some people are now on antidepressants for long periods of time and may require periods of time." long withdrawn.
"With long-lasting treatment, the symptoms are more likely to be withdrawn and I consider that the severity of symptoms has also worsened."